Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 2, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jan 7, 2017, 12:57 PM PST for Fresno County, Tulare County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2017, 12:57 PM PST (20:57 UTC)
- Expired
- Jan 7, 2017, 2:00 PM PST
- In force
- 63 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fresno County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 86 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 644 m²/s²
- 0-3 km storm-relative helicity
- 927 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WGUS56 KHNX 072057
FFWHNX
CAC019-107-072200-
/O.NEW.KHNX.FF.W.0002.170107T2057Z-170107T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1257 PM PST SAT JAN 7 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Eastern Fresno County in central California...
North central Tulare County in central California...
* Until 200 PM PST
* At 1255 PM PST, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Over two inches of rain
has already fallen in the past 6 hours. Flash flooding is expected
to begin shortly. Rock and mud slides along highway 198 in between
Grant Grove and Giant Forest will be possible.
* Some locations that will experience flooding include...
Giant Forest, Grant Grove, Park Ridge, Big Meadows, Lodgepole and
Marble Fork Kaweah.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3673 11876 3663 11867 3645 11853 3646 11883
3676 11899
$$
Riley2 follow-up statements
294
WGUS76 KHNX 072132
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
132 PM PST SAT JAN 7 2017
CAC019-107-072200-
/O.CON.KHNX.FF.W.0002.000000T0000Z-170107T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Tulare CA-
132 PM PST SAT JAN 7 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PST FOR
EASTERN FRESNO AND NORTH CENTRAL TULARE COUNTIES...
At 130 PM PST, Doppler radar and automated rain gauges indicated that
heavy rain was falling over the area. Flash flooding is expected to
begin shortly.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials. Rock and mud slides will be possible
along highway 198 in Sequoia National Park between Giant Forest and
Grant Grove.
Some locations that will experience flooding include...
Giant Forest, Grant Grove, Park Ridge, Big Meadows, Lodgepole and
Marble Fork Kaweah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3673 11876 3663 11867 3645 11853 3646 11883
3676 11899
$$
Riley811
WGUS76 KHNX 072156
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
156 PM PST SAT JAN 7 2017
CAC019-107-072205-
/O.EXP.KHNX.FF.W.0002.000000T0000Z-170107T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Tulare CA-
156 PM PST SAT JAN 7 2017
...THE FLASH FLOOD WARNING FOR EASTERN FRESNO AND NORTH CENTRAL
TULARE COUNTIES WILL EXPIRE AT 200 PM PST...
The heavy rain will continue through the warned area and to the
north and south of the warned area. Mud and rock slides will be
possible.
LAT...LON 3673 11876 3663 11867 3645 11853 3646 11883
3676 11899
$$
RileyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 4:45 AM PST, 8 hours 12 minutes earlier.
Area forecast discussion, Jan 7, 4:45 AM PST, 8 hours 12 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 445 AM PST Sat Jan 7 2017 .SYNOPSIS...Periods of heavy rain and high Sierra snow will continue over the central California interior through Sunday night. Much of next week will be mild and wet as storm systems track inland from the Pacific. && .DISCUSSION... Short Term(Today through Tuesday night)...An abundance of tropical moisture aloft is streaming eastward into central California this morning, and it will continue to do so for the next 12 to 18 hours as a strong moisture laden jet resides over the CWA. The orographic regions perpendicular to this jet (generally the west slope of the Sierra) will receive heavy precipitation totals during this time. The advection of warm air aloft will raise snow levels to 9,000 feet or higher by late this afternoon. Above this elevation, snow will fall by the foot over the high Sierra through tonight. Rain in the lower elevations above the San Joaquin Valley floor will be heavy at times through at least this evening. Folks living near small streams and rivers and near wildfire burn scars should remain alert for rising waters, possible mud and debris flows and road flooding through tonight. This not only includes the Sierra foothills but also the Kern County mountains. The Kern county desert and much of the San Joaquin Valley, particularly the west side and south end, will be somewhat rain shadowed. Winds will be gusty in these regions through this evening. The presence of a barrier jet on the east side of the San Joaquin Valley today will also support gusty southeast winds mainly north of Fresno County. The atmospheric river will shift northward into northern California later tonight and Sunday as the upper level trough deepens over the Pacific and an upper level ridge amplifies over the central and southern part of the state. During this time, much of the San Joaquin Valley in addition to Kern County will get a break from wet weather. Precip will likely continue in the orographic regions of the Sierra and possible across the extreme northern parts of the San Joaquin valley. A cold front approaching from the northwest will bring a southward shift of the atmospheric river Sunday evening. Precip should return to Kern county late Sunday night and continue into Monday as the cold front exits south and east of the CWA. A slow drying, clearing trend should take place Monday afternoon in the wake of the cold front except in the foothills and higher elevations of the Sierra where showers will likely continue. Snow levels will lower to about 5500 feet in the Sierra Monday afternoon, then fluctuate little through Tuesday night. Otherwise, a zonal flow aloft will reside over central California through Tuesday night. Weak upper level disturbances embedded in this flow could generate additional showers along the west slopes of the Sierra during this time. Extended Periods(Wednesday through next Saturday)... Unsettled pattern continuing through Friday night as a series of disturbances are forecast to move through the Central Ca Interior. Models are different in their solution with timing, however none of these systems appear to be a "major" system. The ensemble guidance is not budging to much from keeping a chance of precip in the area Guidance is trying to clear things out by Saturday as a ridge of high pressure builds on over the CWA. && .AVIATION... MVFR conditions developing over the Sierra Nevada and foothills in clouds and precipitation after 09z Saturday...then widespread MVFR and areas of IFR conditions after 18z Saturday. Areas MVFR in theTehachapi Mountains after 15z Saturday. Otherwise VFR conditions will prevail with local MVFR visibilities in precipitation over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch through Monday afternoon CAZ093>097. Flood Watch through Monday afternoon CAZ089>092. && Short term/Public...Durfee Extended Public/avn/fw...JDB Synopsis...Durfee weather.gov/hanford
In the hours before
Local storm report, Jan 7, 8:31 AM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
831 AM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM DEBRIS FLOW 1 NNE OAKHURST 37.35N 119.64W
01/07/2017 MADERA CA LAW ENFORCEMENT
REPORTED AT 37.347837 -119.642229.
MUD/DIRT/ROCK REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 8:37 AM PST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
837 AM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM DEBRIS FLOW 1 NE LAKE ISABELLA 35.64N 118.47W
01/07/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 35.639262 -118.465743. SLIGHT
ROCKSLIDE / ROCKS AND MUD IN RD.
&&
WPLocal storm report, Jan 7, 11:16 AM PST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1116 AM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM FLOOD 2 WNW TEHACHAPI 35.14N 118.47W
01/07/2017 KERN CA LAW ENFORCEMENT
ROADWAY FLOODING BEGINNING AT HWY 58 AND SR
202. REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 11:19 AM PST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1119 AM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM FLOOD 1 SE RED ROCK CANYON 35.31N 117.99W
01/07/2017 KERN CA LAW ENFORCEMENT
REPORTED AT 35.312224 -117.986958. ROADWAY
FLOODING REPORTED BY CHP AT HWY 14 AND
REDROCK RANDSBURG ROAD..
&&
WPLocal storm report, Jan 7, 12:32 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1232 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLOOD 11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017 TULARE CA LAW ENFORCEMENT
REPORTED AT 35.891299 -118.861304, ROAD M-62
IS 'WASHED OUT", REPORTED BY CHP.
&&
WPLocal storm report, Jan 7, 12:34 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1234 PM PST SAT JAN 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM FLOOD 11 W CALIFORNIA HOT SPR 35.89N 118.86W
01/07/2017 TULARE CA LAW ENFORCEMENT
REPORTED AT 35.891299 -118.861304, ROAD M-52
IS 'WASHED OUT", REPORTED BY CHP.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:26 AM PST | Wind Advisory | HNX | 13 hr | |
| Jan 7, 9:03 AM PST | River Flood Warning | HNX | Mariposa | 54 hr |
| Jan 7, 9:30 AM PST | Areal Flood Advisory | HNX | Kern | 60 min |
| Jan 7, 10:29 AM PST | Areal Flood Advisory | HNX | Kern | 61 min |
| Jan 7, 11:57 AM PST | Areal Flood Advisory | HNX | Fresno, Tulare | 63 min |
| Jan 7, 2:17 PM PST | Flash Flood Warning | HNX | Fresno, Tulare | 58 min |
| Jan 7, 3:34 PM PST | Flash Flood Warning | HNX | Kern | 56 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.